Glasgow & West Scotland

Injecting drug alert after botulism cases in Glasgow area

Health officials are investigating two probable cases of botulism poisoning in drug injecting heroin users.

Both patients were said to be from the Greater Glasgow and Clyde area and both are in a serious condition in hospital.

Addicts were urged to seek medical attention if they experienced blurred or double vision, difficulty swallowing and speaking, or inflammation.

Botulism can progress to a paralysis of the arms, legs, and eventually the muscles that control breathing.

NHS Greater Glasgow said the cause of infection in the current cases was being investigated with the focus on intravenous drug use.

Dr Catriona Milosevic, consultant in public heath medicine, said: "It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions.

"However, for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms."

Related Topics